Kansas, 2014

Flooding and Hail in Kansas, May 22 to 24, 2014

May 22 to 24, 2014 · NWS ICT · 11 events in 7 counties and zones

Numerous thunderstorms produced large hail, strong winds, very heavy rains & one tornado over South-Central & Southeast Kansas. The thunderstorms began in the afternoon of the 22nd & continued until late at night on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous thunderstorms produced large hail, strong winds, very heavy rains & one tornado over South-Central & Southeast Kansas. The thunderstorms began in the afternoon of the 22nd & continued until late at night on the 24th. Although the thunderstorms produced large hail early in the event, the greatest hazard of all was extensive & prolonged flooding as the thunderstorms became prolific heavy rain-producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 11:45 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 22, 11:45 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1245 PM CDT THU MAY 22 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 303 AM CDT THU MAY 22 2014

SOUTHWEST FLOW CONTINUES TO PUMP COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE INTO THE PLAINS. THIS MOISTURE RICH SW FLOW WILL CONTINUE
OVER MOST OF THE PLAINS INTO THE WEEKEND...AS A SLOW MOVING UPPER
LOW CURRENTLY OVER THE SW US MOVES ACROSS THE SOUTHERN ROCKIES AND
EVENTUALLY INTO THE PLAINS BY SUN NIGHT INTO MON. THE UPPER LOW WILL
GRADUALLY MOVE EAST ACROSS THE PLAINS STATES FOR MON INTO
TUE...LEADING TO A WET STRETCH OF DAYS FOR THE PLAINS.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 303 AM CDT THU MAY 22 2014

TODAY-TONIGHT: SOUTHERLY LOW LEVEL JET AND MOISTURE TRANSPORT HAS
LED TO CONVECTION CONTINUING OVER PORTIONS OF NORTH CENTRAL KS.
CURRENT STORM MOTION WIND PROGS SUGGEST THIS COMPACT MESOSCALE
CONVECTIVE SYSTEM WILL SLOWLY MOVE TO THE NE-EAST AS THE MORNING
PROGRESSES...JUST SKIRTING THE CENTRAL PORTIONS OF THE FORECAST
AREA. THINK MOST OF THE CONVECTION WILL WANE AS THE LATE MORNING
CONTINUES AS A WEAK SHORTWAVE CURRENTLY MOVING ACROSS SW KS LIFTS
TO THE NE.

THINK MOST OF THE MIDDAY AND EARLY AFTERNOON HOURS WILL REMAIN DRY
AS SUBSIDENCE IN THE WAKE OF THIS WRN KS SHORTWAVE MOVES OVER THE
AREA.  BUT AS LATE AFTERNOON HEATING INCREASES...THINK CONVECTIVE
CHANCES WILL INCREASE FOR MOST OF CENTRAL AND SOUTH CENTRAL KS...
TOWARDS EVENING...AS MOST OF THE AREA WILL BE IN A WEAKLY CAPPED
MODERATELY UNSTABLE AIRMASS. THINK BEST CHANCE FOR INITIAL
THUNDERSTORM DEVELOPMENT WILL BE ALONG THE REMNANTS OF THE QUASI
STATIONARY BOUNDARY AND OUTFLOW BOUNDARY EXPECTED TO BE LOCATED OVER
CENTRAL KS. CONVERGENCE ALONG THE FRONTAL BOUNDARY MAY INCREASE LATE
THIS AFTERNOON...AS THE OUTFLOW REINFORCES THE CONVERGENCE. THE
MODERATELY UNSTABLE AIRMASS COULD LEAD TO A FEW STRONG TO SEVERE
STORMS EARLY THIS EVENING WITH MLCAPE VALUES EXPECTED TO BE AROUND
1500-1800 J/KG.  NOT EXPECTING WIDESPREAD ORGANIZED SEVERE STORMS AS
BULK SHEAR OF 20-30 KTS WILL LEAD TO MARGINAL SEVERE STORMS.

THINK MOST OF THE CONVECTION THAT CAN DEVELOP FURTHER SOUTH...OVER
SOUTH CENTRAL KS...WILL BE DIURNALLY DRIVEN AND WANE LATE IN THE
EVENING. BUT COULD SEE SOME OF THE CONVECTION ACROSS CENTRAL KS
LINGER INTO THE OVERNIGHT HOURS...AS THE SOUTHERLY LOW LEVEL JET
INCREASES AND 850-700H MOISTURE TRANSPORT INCREASES SOME.  NOT
EXPECTING STORMS TO TURN INTO A MESOSCALE CONVECTIVE COMPLEX (MCS)
AS THE LOW LEVEL JET ISN'T PROGGED TO BE THAT STRONG.

FRI-SAT: THE GENERAL TREND FOR FRI INTO SAT WILL BE A GRADUAL
INCREASE IN THUNDERSTORM CHANCES EACH AFTERNOON AND EVENING AS LOW
LEVEL MOISTURE REMAINS HIGH WITH A WEAKLY CAPPED ENVIRONMENT IN
PLACE. THIS WILL LEAD TO CONVECTION DEVELOPING ALMOST ANYWHERE
ACROSS THE FORECAST AREA BOTH AFTERNOONS...AS THE STATIONARY
BOUNDARY FROM TODAY BECOMES DIFFUSE OR WASHES OUT. COULD CONTINUE
TO SEE SOME STRONG STORMS GIVEN THE MODERATE INSTABILITY...BUT THE
THREAT OF ORGANIZED SEVERE WEATHER APPEARS LOW AS BULK SHEAR IS
MINIMAL. LACK OF STRONG SHEAR ALOFT...MAY LEAD TO SLOW MOVING
STORMS...WHICH COULD LEAD TO SOME LOCALLY HEAVY RAINFALL.

HAVE GENERALLY WENT MIDDLE OF THE ROAD ON THE FORECAST TEMPERATURES.
LIKELY WILL SEE SOME SIGNIFICANT ERRORS BOTH WAYS...WITH EXTENSIVE
CLOUDS RESULTING IN COOLER TEMPERATURES...AND AFTERNOON HEATING
ALLOWING TEMPERATURES TO SOAR.

KETCHAM

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 AM CDT THU MAY 22 2014

PRECIPITATION CHANCES SHOULD INCREASE SUN-MON AS THE MAIN UPPER LOW
IN THE SRN ROCKIES MOVES INTO THE PLAINS. THE MEDIUM RANGE MODELS
ARE IN SOMEWHAT OF A AGREEMENT IN TAKING THE MAIN UPPER LOW STRAIGHT
EAST ACROSS THE PLAINS FOR SUN NIGHT THROUGH TUE. COPIOUS AMOUNTS OF
LOW LEVEL MOISTURE WILL STILL BE AROUND AS THIS BROAD AREA OF LIFT
MOVES ACROSS THE AREA...WITH WIDELY SCATTERED SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED.  EXPECT THE SHOWERS TO BE MORE NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS WHEN HEATING WILL BE
MAXIMIZED.  PRECIPITATION SHOULD WANE BY LATE TUE ONCE UPPER SYSTEM
MOVES INTO THE OZARKS. DEPENDING ON THE RAINFALL OVER THE WEEKEND...
MAY SEE TEMPERATURES WARM A BIT MORE ON WED.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1230 PM CDT THU MAY 22 2014

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THIS LINE WAS MOVING SLOWLY
EASTWARD ACROSS THE AREA AND WILL IMPACT KICT BETWEEN 1830Z AND
1915Z WITH TRANSIENT MVFR CIGS OR LOWER BRIEFLY POSSIBLE. AN
OUTFLOW BOUNDARY WAS ALSO MOVING SOUTH ACROSS SOUTHEAST KANSAS AND
MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION DURING
THE AFTERNOON HOURS POSSIBLY IMPACTING KCNU. WE'RE EXPECTING A
LULL IN THE ACTIVITY BEHIND THIS LINE BEFORE ADDITIONAL SHOWERS
AND THUNDERSTORMS APPROACH FROM THE HIGH PLAINS AFTER 04-05Z.
UNCERTAINTY REMAINS IN HOW FAR EAST THE STORMS WILL SURVIVE BEFORE
DIMINISHING AFTER 07-09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  66  84  65 /  30  40  40  50
HUTCHINSON      89  64  82  64 /  30  40  40  60
NEWTON          88  64  81  65 /  30  40  40  50
ELDORADO        87  65  82  65 /  30  40  40  40
WINFIELD-KWLD   90  66  84  66 /  20  30  30  40
RUSSELL         84  63  80  64 /  50  50  50  60
GREAT BEND      85  63  80  64 /  50  50  50  60
SALINA          86  64  81  65 /  50  50  50  60
MCPHERSON       87  64  81  64 /  40  40  40  60
COFFEYVILLE     87  66  85  67 /  20  30  20  40
CHANUTE         86  64  83  67 /  20  40  40  40
IOLA            85  64  82  67 /  30  40  40  40
PARSONS-KPPF    87  65  84  67 /  20  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 10:00 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT THU MAY 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON CONTINUING INTO THE
OVERNIGHT HOURS. THE BEST CHANCE FOR STORMS WILL BE MAINLY WEST OF
THE KANSAS TURNPIKE AND NORTH OF HIGHWAY 54. THE MAIN CONCERN WILL
BE QUARTER SIZED HAIL AND ISOLATED WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SUMMER LIKE WEATHER PATTERN WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS FOR FRIDAY THROUGH TUESDAY...WITH THE CHANCES OF
STORMS INCREASING THROUGHOUT THE WEEKEND. ISOLATED TO SCATTERED
STORMS WITH SMALL HAIL AND GUSTY WINDS ARE LIKELY THROUGHOUT THE
PERIOD. HOWEVER STRONG STORMS...AND A FEW SEVERE STORMS WILL ALSO
OCCUR AT SOME POINT DURING THIS PERIOD. THE SLOW MOVING NATURE TO
THE STORMS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 22, 12:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT THU MAY 22 2014

KSZ053-069-221930-
BUTLER-CHASE-
154 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BURNS...OR 15
  MILES NORTH OF EL DORADO...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASSODAY.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3795 9686 3808 9690 3809 9688 3809 9684
      3811 9684 3818 9669 3808 9652 3806 9652
TIME...MOT...LOC 1854Z 268DEG 10KT 3803 9679

The radar

The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
May 22, 1:25 PM CST to 1:28 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
1.75 in hail
Reported by
Public
Coordinates
38.040, -96.640

No damage was reported.

Thunderstorm Wind, Butler

When
May 22, 2:05 PM CST to 2:06 PM CST
Where
Butler County, 6.43 mi NNE of Rosalia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.910, -96.590

No damage was reported. The report was relayed by Greenwood County Emergency Management.

Hail, Kingman

When
May 22, 6:30 PM CST to 6:33 PM CST
Where
Kingman County, 2.35 mi SSW of Zenda
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -98.300

No damage was reported.

Hail, Kingman

When
May 22, 6:46 PM CST to 6:50 PM CST
Where
Kingman County, 4.84 mi N of Zenda
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.520, -98.280

The hail ranged from quarter to hen egg-sized which covered the ground along with 60 to 70 mph winds.

Thunderstorm Wind, Kingman

When
May 22, 6:46 PM CST to 6:50 PM CST
Where
Kingman County, 4.84 mi N of Zenda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -98.280

Quarter to hen egg-sized hail also occurred but no damage was reported.

Flood, Sedgwick

When
May 22, 11:13 PM CST to May 23, 1:45 AM CST
Where
Sedgwick County, 2 mi SE of Wichita to 2.25 mi ESE of Wichita
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.679, -97.304

Flooding reported at the Kellogg/Edgemoor intersection in Southeast Wichita. The intersection was closed with accidents & stalled vehicles reported.

Flood, Reno

When
May 23, 10:08 AM CST to 2:45 PM CST
Where
Reno County, 2.5 mi SW of Hutchinson to 2.5 mi WSW of Hutchinson
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
38.044, -97.953

The 2.04 inches measured by the observer caused street flooding across the south side of Hutchinson.

Flood, Barton

When
May 23, 11:20 AM CST to 2:45 PM CST
Where
Barton County, 3 mi E of Galatia to 3 mi SE of Galatia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.630, -98.914

The Northwest 190th Road/Northwest 70th Avenue intersection was flooded.

Flood, Barton

When
May 23, 11:20 AM CST to 2:45 PM CST
Where
Barton County, 5 mi NNE of Olmitz to 5 mi SE of Olmitz
Cause
Heavy Rain
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
38.587, -98.895

Northwest 150th Road between Northwest 70th Avenue & Northwest 60th Avenue was flooded.

Flood, McPherson

When
May 23, 4:15 PM CST to May 24, 4:20 PM CST
Where
McPherson County, 15 mi NE of Mc Pherson to 15 mi SE of Mc Pherson
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.523, -97.474

Street flooding was reported in McPherson as well as in other towns across McPherson County.

Flood, Greenwood

When
May 24, 6:35 AM CST to 8:35 AM CST
Where
Greenwood County, 0.2 mi NNW of Eureka to 0.2 mi N of Eureka
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.823, -96.301

Flooding was in progress on the west side of town at the 7th Street and State Street Bridges.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512780, 512784, 512781, 512782, 512785, 512788, 512789, 512790, 512791, 512793, 512794.